Can GLP-1 Medicines Cause Low Blood Sugar? Semaglutide, Tirzepatide and Insulin Safety
By Dr. Moxit Shah, DM Endocrinology
Vishuddha Diabetes, Thyroid, Weight Loss Clinic, Ahmedabad
Quick answer: GLP-1-based medicines usually have a low risk of hypoglycaemia on their own. The risk increases when combined with insulin or medicines such as gliclazide and glimepiride. Learn the symptoms, glucose thresholds and safe next steps.
Can GLP-1 Medicines Cause Low Blood Sugar?
Semaglutide and other GLP-1 receptor agonists usually have a low risk of hypoglycaemia when used without insulin or insulin-releasing tablets. Tirzepatide acts on GIP and GLP-1 receptors and similarly has a relatively low intrinsic hypoglycaemia risk. However, risk can increase when these medicines are combined with insulin or sulfonylureas such as gliclazide or glimepiride.
Why the Combination Matters
GLP-1-based medicines improve glucose-dependent insulin secretion and can reduce appetite and food intake. Insulin and sulfonylureas may continue lowering glucose even when a person eats less. During dose escalation, smaller meals, nausea or delayed eating can therefore create a mismatch between carbohydrate intake and glucose-lowering treatment.
Which Patients Need Extra Caution?
People using basal or mealtime insulin, gliclazide, glimepiride or other sulfonylureas; those with previous severe hypoglycaemia; older adults; people with kidney impairment; and anyone eating substantially less than usual should discuss an individualized monitoring plan. Do not change prescribed doses without guidance.
What Are the Symptoms?
Early symptoms can include sweating, trembling, hunger, palpitations, headache, irritability or dizziness. More serious hypoglycaemia may cause confusion, unusual behaviour, seizures or unconsciousness. Symptoms vary; some patients have impaired awareness of low glucose.
What Number Counts as Hypoglycaemia?
A glucose value below 70 mg/dL (3.9 mmol/L) is an alert level requiring action. Below 54 mg/dL (3.0 mmol/L) is clinically significant hypoglycaemia. Severe hypoglycaemia is defined by the need for assistance from another person, regardless of the measured number.
What to Do When Glucose Is Below 70 mg/dL
If awake and able to swallow, take about 15 g of fast-acting carbohydrate, such as glucose tablets or an appropriate measured sugary drink, then recheck in 15 minutes. Repeat if still below 70 mg/dL. Once recovered, eat a snack or meal if the next meal is not soon. If unable to swallow, unconscious or having a seizure, do not give anything by mouth: seek emergency care and use prescribed glucagon if available.
Should Insulin or Gliclazide Be Reduced When Starting GLP-1?
Sometimes. Prescribers may consider reducing insulin or sulfonylurea doses when introducing GLP-1-based therapy, especially if glucose is already near target or hypoglycaemia has occurred. The adjustment depends on HbA1c, glucose logs, insulin regimen, kidney function and nutritional intake. There is no single safe dose-reduction percentage for every patient.
Can CGM Help?
Continuous glucose monitoring may identify overnight lows, post-meal patterns and unrecognized hypoglycaemia, particularly in people using insulin. A finger-stick measurement is useful when symptoms disagree with CGM readings. Learn how to interpret time in range on a CGM report.
Practical Safety Tips
- Discuss all diabetes medicines before starting or increasing GLP-1 treatment.
- Do not skip meals without discussing insulin or sulfonylurea timing.
- Monitor glucose more often when treatment changes.
- Carry fast-acting glucose if you are at risk of lows.
- Teach family members how to recognize severe hypoglycaemia.
- Report repeated readings below 70 mg/dL promptly.
- Do not drive when glucose is low or symptoms suggest hypoglycaemia.
What If You Take GLP-1 for Weight Loss Without Diabetes?
Clinically significant hypoglycaemia is uncommon with GLP-1-based treatment alone in people without diabetes, but symptoms such as dizziness or weakness still deserve assessment. Poor fluid intake, dehydration and other medical causes may mimic low glucose. A measured glucose reading helps distinguish them.
Frequently Asked Questions
Does Ozempic cause low blood sugar?
The risk is generally low when semaglutide is used alone, but it rises with insulin or sulfonylureas.
Can Mounjaro be combined with insulin?
Sometimes, under medical supervision with glucose monitoring and possible insulin adjustment.
Should I stop gliclazide when starting GLP-1?
Not automatically. Your clinician should review the combination and individual hypoglycaemia risk.
Is dizziness always low blood sugar?
No. Check glucose when possible and seek assessment for persistent or severe symptoms.
Related Reading
Explore our GLP-1 medicine safety guide, HbA1c treatment targets, and GLP-1 kidney and dehydration precautions.
GLP-1 Treatment in Ahmedabad
For individualized GLP-1, diabetes and medical weight-loss treatment, consult Dr. Moxit Shah, DM Endocrinology, Vishuddha Diabetes, Thyroid, Weight Loss Clinic, 104–105, Elite Magnum, Bhuyangdev Cross Road, Ghatlodiya, Ahmedabad – 380061, Gujarat, India. Appointments: +91 99799 92797.
References and Medical Disclaimer
- American Diabetes Association. Standards of Care in Diabetes—2026: Glycemic Goals and Hypoglycemia; Pharmacologic Approaches.
- Current prescribing information for semaglutide products: hypoglycaemia risk with insulin and insulin secretagogues.
- Current prescribing information for tirzepatide products: hypoglycaemia risk with insulin and insulin secretagogues.
- International Hypoglycaemia Study Group. Glucose concentrations of less than 3.0 mmol/L should be reported in clinical trials. Diabetes Care. 2017.
Educational information only. Do not change diabetes medicines without clinical supervision. Severe hypoglycaemia requires emergency assistance.
